Evidence map›Paper›PMID 27450507›Full record

ArticleInternational journal of clinical pharmacy2016

Factors associated with abrupt discontinuation of dabigatran therapy in patients with atrial fibrillation in Malaysia.

Semira Abdi Beshir, Kok-Han Chee, Yoke-Lin Lo

Abstract read
PubMed Publisher
In one paragraph

Article in International journal of clinical pharmacy, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed, 1 pooled it
0.2field-weighted citation impact, top 36% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 1 synthesis or guideline pooled it, 5 citations in OpenAlex.

  1. Pooled it
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 1 institution in 1 country.

Semira Abdi BeshirDepartment of Pharmacy, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur, Malaysia.
Kok-Han CheeDepartment of Medicine, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur, Malaysia.
Yoke-Lin LoDepartment of Pharmacy, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur, Malaysia. ylinlo@hotmail.com.ORCID http://orcid.org/0000-0001-5521-2543
University of Malaya · MY

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background Oral anticoagulant therapy is indicated for the prevention of stroke or other thromboembolic events. Premature discontinuation of oral anticoagulants may increase the risk of thromboembolism resulting in adverse sequelae. There are sparse data on the prevalence and the predictors of dabigatran discontinuation in Malaysian patients with atrial fibrillation. Objectives Determine the reasons and identify associated factors for abrupt discontinuation of dabigatran, assess the switching pattern and the occurrence of thromboembolic events after dabigatran discontinuation. Setting A university-affiliated tertiary hospital in Kuala Lumpur, Malaysia. Methods The clinical and demographic data of a cohort who were initiated with dabigatran between 2010 and 2012 at the University of Malaya Medical Centre were reviewed until the date of death or on 31st December 2013. Those patients who discontinued dabigatran were further followed up until 31st December 2015 to determine the occurrence of any thromboembolic event. Main outcome measure Permanent discontinuation of dabigatran for more than 8 weeks. Results 26 (14 %) of a cohort of 192 patients discontinued dabigatran therapy during a median follow-up period of 20 (range 3-45) months. About one-half of the discontinuation occurred within the first 6 months of dabigatran use. The three most cited reasons for discontinuation are bleeding events (19 %), high out-of-pocket drug payment (19 %) and cardioversion (19 %). Heart failure [adjusted odds ratio 3.699 (95 % confidence interval 1.393-9.574)] or chronic kidney disease [adjusted odds ratio 5.211 (95 % confidence interval 1.068-23.475)] were found to be independent risk factors for abrupt dabigatran discontinuation. Patients who discontinued dabigatran received warfarin (38 %), antiplatelet agents (16 %) or no alternative antithrombotic therapy (46 %). Five of the 26 patients who discontinued dabigatran developed an ischaemic stroke within 3-34 months after discontinuation. Conclusion Abrupt dabigatran discontinuation without an alternative oral anticoagulant increases the risk of thromboembolic events. As adverse drug events and renal impairment contribute substantially to the premature discontinuation of dabigatran, it is important to identify and monitor patients at risk to reduce dabigatran discontinuation rate especially during the first six months of dabigatran therapy.

Indexed as

Medication AdherenceAgedAged, 80 and overAntithrombinsAtrial FibrillationCohort StudiesDabigatranFemaleFollow-Up StudiesHemorrhageHumansMalaysiaMaleMiddle AgedRisk FactorsStrokeAntithrombinsDabigatranAtrial fibrillationDabigatranDiscontinuationDOACMalaysiaStroke prevention

Identifiers

PMID27450507
OpenAlexW2502121760

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.